Rls advice please :) : Hi everyone, I... - Restless Legs Syn...

Restless Legs Syndrome
14,328 members9,078 posts

Rls advice please :)

mariannabelle
mariannabelle

Hi everyone,

I'm new here. I was hoping someone can give me some advice. I recently weaned myself off anti-depressants, 3 of them, but now I'm having horrible, horrible rls. I have had it for years, but never had it been so severe! So I went to see my GP, telling her I can't sleep at night, my rls is so bad. She wanted me to try going back on Elavil, one of the anti-depressants I weaned myself off of. I've been afraid to take it because I heard all over the internet that elavil makes rls worse. I saw another doctor yesterday, for second opinion, and he also wants me to try Elavil and gave me sleeping pills. Yesterday, I decided to try both and it felt as though the rls was worse than the day before. I don't know what to do! Should I just give Elavil a chance? Both doctors KNOW that my main complaint is rls, so should I just trust them despite what the internet says?

Thanks for taking the time to read, it means a lot to me. :)

26 Replies
oldestnewest
Kaarina
KaarinaAdministrator

Here is a link to to the RLS-UK website regarding medications to avoid as can make RLS much worse. rls-uk.org/treatment/ You may like to show this link to your doctors.

Wellbutrin (not available in the UK) and Trazodone do not generally worsen RLS. Mirtazapine (Remeron) will worsen RLS for a small minority but not everyone.

Hope this helps.

Trazodone is what the second doctor gave me! I didn't realize it was an anti-depressant, but I'm glad if it won't worsen rls. Thanks so much for your reply! :)

An awful experience for you to be going through.

Rls is a major component of any withdrawal experience - no matter what you have weaned off.

How long the withdrawal lasts for will depend on the dose and length of time you have been on the original medication.

Clonidine, shortacting sleeping pills (zolpadem) ,mild opiates , etc can all have a role to play. Depending on where you are- Kratom and Marijuana can also help.

But all these are just for short term and just to get you over the " hump".

Matt Finch has a useful site with advice on recipes to help withdrawal symptoms. You dont have to sign up for all the sales pitches!😅😆

All the very best- Kaarina has given you good advice to follow up.

You will get through all this.

I figured withdrawal from meds must have caused this. :( Thanks for the link, I'll check it out! I've heard of Kratom but was hesitant to consider it. I might try it though, if it'll help this rls nightmare to an end. Marijuana has always helped me in the past, but this time around, it's not even close to enough to help manage the symptoms unfortunately. :( Thanks for your reply!

I saw that Matt Finch's site is especially for opiate withdrawal symptoms though. Do you think it would be relevant to me as well?

Definitely.

Withdrawal is your body pleading for you to stop torturing it by withholding something yummy.

Whether its the fags or coffee or kratom- the body doesn't give a €¥$$-- just gimmedeyummy.😢

Good luck.

Alc71
Alc71 in reply to mariannabelle

Hi please can I have the link to Matts web site. It sounds really interesting

mariannabelle
mariannabelle in reply to Alc71

This is the link I found: opiateaddictionsupport.com/

Excellent advice from madlegs (as always). Matt Finch website very useful.

You could ask your GP to check your serum ferritin levels - if they are very low it could exacerbate rls. I would second the suggestion of Kratom - it’s very useful against temporary rls and can even provide a more long term solution. It can be ordered from Holland if you are in Europe and from a variety of sources in the US.

There are numerous suggestions of non-pharmaceutical means of achieving temporary relief on this forum if you have the time to trawl through. Magnesium makes a repeated appearance. A very diverting activity (such as an internet game) can be helpful in the middle of the night - sometimes affording up to two hours of symptom free sleep. So can stretching (yoga type stretches work for me sometimes) and baths with Epsom salts. For some, very hot baths are good and for others very cold water works better.

One thing to be aware of is that rls is very little understood by the medical profession and if is usually necessary to inform yourself on all aspects and treatments thus be very cautious if a medical advisor suggests starting on a dopamine agonist type drug such as mirapexin or ropinerole as these can cause problems down the line and are no longer favoured by experts treating rls.

Good luck. I hope you find something that works.

Thanks for your reply! And the various solutions you offer. :) I think I've noticed that Epsom baths make a difference for me, albeit a small one. And good to know about the dopamine agonists!

Have you tried asking the gp for something opioid based? I was on co codamol for 3 years then had to change and now I’m on Dihydrocodeine. Co codamol stopped working. I take up to 4 30mg tabs a day,close to bedtime. 2 around 4pm and another 2 around 8pm. These are the only things that worked for me. I weaned myself off citalopram a few months ago and my gp gave me amitriptiline to try. They were awful and made it worse. Please ask your gp for something opioid based,they do work. Hope this helps and good luck.x

Thank you! I'm in the waiting room now, waiting to see my gp. I'll ask her! :)

Fab! I really hope you get sorted! Keep me posted

She gave me lyrica. :( I hope it will help me!! I really dread trying new drugs, but I did sleep well last night. *fingers crossed*

If I doesn’t help make sure you go straight back and demand Dihydrocodeine! I know exactly how you feel. I had to take a few different things before and nothing worked. Fingers crossed for you

Thank you! :) And I will definitely suggest it if it doesn't work!

I've been taking Dihydrocodeine for the last 16 years. Without them I would not be here, as around the time I started them I was at the point of writing to my now grown- up children, to beg them to understand why I couldn't go on. Good luck, hope you get what you need.

I've weaned myself off Norco 10's and Temazepam 7.5's. Both of these medications worked beautifully for 7 years. I just reached a point where I didn't want to be at the mercy of an M.D. every month. And it's only going to be harder to get opiates here, so NO MORE. I did it very slowly, and used some Kratom for the 1st 3 days, then...done. The RLS was bad from the slight withdrawal, but also it had been dormant from the meds. I had about 4 bad nights. I have started on Methyl B-12 and 5H-tp. I sleep all night. I still have RLS periodically when sitting too long; car trip, concert, but I'd rather that then when I'm trying to sleep!

I take 10 mg Elavil every nite and it does not trigger My RLS. Also Wellbutrin does not trigger it either. I’m on both.

I was thinking of asking for Wellbutrin because I've seen a few sites online that say it could help? I'm glad Elavil doesn't trigger your rls though! Thanks for your reply. :)

I have had RLS for over 35 years and seen serval doctors but never have any of them mentions Elavil to me. All I can say is DO NOT go on Mirapex. I have been on it for years and the doctor now wants me to go off of it and as many other can tell you, it works but it is a nightmare to get off of. It is just as important to know what not to get on than what to take. If Elavil is something you can get off of easily, and it helps then I would go back on it.

Thanks for your reply! Thankfully, I wasn't given Mirapex but I saw my gp and she's having me try lyrica. I'm crossing my fingers and hoping it will help!

Please let me know how it does. I have never heard of lyrica for rls.

Elavil is an antidepressant, not an RLS treatment.

Hidden
Hidden

Hi and welcome! I really feel for you! I mean, RLS alone is bad enough!! I agree with casinogoer’s suggestion to try Elavil again, if only just for the sake of your sanity! Yes, the web might say that it exacberates RLS, but I have learned that what literature says and what we experience are two different things. No two people have the exact same experience.

Good luck!

mariannabelle
mariannabelle in reply to Hidden

Thanks so much for your good wishes and advice, Jess! <3 :) Have a good day!

You may also like...